Florida, 2008Flooding in Florida, August 20 to 27, 2008
August 20 to 27, 2008 · NWS TBW · 3 events in 3 counties and zones
Widespread rainfall of 6 to 14 inches caused overland and river flooding from Fort Myers to Sebring and extreme western Polk County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $970,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rainfall of 6 to 14 inches caused overland and river flooding from Fort Myers to Sebring and extreme western Polk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 20, 8:40 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 20, 8:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
940 AM EDT WED AUG 20 2008
.DISCUSSION...FLOOD WATCH FOR THE FAR EAST COUNTIES HAS ALREADY
EXPIRED. RADAR AND SATELLITE DATA WERE SHOWING THE CENTER OF
CIRCULATION OF FAY AROUND CAPE CANAVERAL AND A VERY SLOW MOTION TO
THE NORTH.
THERE ARE STILL PLENTY OF LOW LEVEL CLOUD LAYERS OVER THE AREA
ASSOCIATED WITH THE WESTERN EDGE OF FAY. MOST ASOS STATIONS WERE
REPORTING CEILINGS AROUND 1500 TO 2000 FEET...ALONG WITH AN
OCCASIONAL WIND GUST IN THE 20 TO 25 KNOTS RANGE.
GUIDANCE POPS REMAIN FAIRLY HIGH FOR THE REST OF THE DAY AS ABUNDANT
LOW LEVEL MOISTURE IS STILL STREAMING INTO CENTRAL FLORIDA
ASSOCIATED WITH FAYS OUTER RAINBANDS. CURRENT GRADIENT OF POPS
FROM 70 INLAND TO 60S AND 50S THROUGH THE COASTLINE LOOK GOOD AND SO
DOES THE REST OF THE FORECAST PACKAGE...THEREFORE...NO CHANGES ARE
PLANNED FOR THIS UPDATE.
MODELS ARE IN FAIR AGREEMENT REGARDING FAY MOVING BACK WEST
NORTHWEST BY THE END OF THE WORK WEEK. THERE ARE STILL ISSUES WITH
TIMING AND LOCATION. RESIDENTS AND VISITORS SHOULD CONTINUE TO
MONITOR THE PROGRESS OF FAY.
&&
.AVIATION...BRIEF PERIODS OF MVFR CEILINGS/VISIBILITIES WILL AFFECT
THE TERMINAL SITES THE REST OF TODAY AS DEEP MOISTURE WRAPPING AROUND
TROPICAL STORM FAY ALONG THE FLORIDA EAST COAST PRODUCES AREAS OF
RAIN AND SHOWERS OVER THE REGION. OUTSIDE OF THE RAIN AREAS VFR
CONDITIONS ARE EXPECTED. IN ADDITION SURFACE WINDS FROM THE
NORTHWEST WILL GUST UP TO 25 KNOTS AT TIMES THROUGHOUT THE DAY.
&&
.MARINE...WITH WIND GUSTS OVER 20 KNOTS STILL REPORTED AT SEVERAL
COASTAL LOCATIONS...42036 SHOWING SUSTAINED WINDS OF 15 TO 19
KNOTS...AND MODELS INSISTING IN KEEPING SPEEDS AROUND 15 KNOTS OVER
MUCH OF THE MARINE ZONES THROUGH THE EVENING HOURS...WILL GO AHEAD
AND EXTEND THE SCEC UNTIL 10 PM EDT FOR ALL WATERS. THE FORECAST
AFTER TONIGHT STILL REMAINS UNCERTAIN AS TROPICAL STORM FAYS
EVENTUAL TRACK FOR THE END OF THE WORK WEEK IS STILL YET TO BE
DETERMINED. STAY TUNED TO YOUR NOAA WEATHER RADIO AND LOCAL MEDIA
OUTLETS FOR THE LATEST MARINE WEATHER INFORMATION.
&&
.FIRE WEATHER...NO LOW RH CONCERNS.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT EXERCISE CAUTION TODAY UNTIL 10 PM EDT
FOR BONITA BEACH TO SUWANNEE RIVER OUT TO 60 NM INCLUDING THE
TAMPA BAY WATERS.
&&
DISCUSSION...AR
AVIATION...JCMHazardous weather outlook, Aug 20, 4:32 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
532 AM EDT WED AUG 20 2008
FLZ039-042-043-048>052-055>057-060>062-065-202145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
532 AM EDT WED AUG 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL ACCOMPANY NUMEROUS SHOWERS TODAY...A
RESULT OF TROPICAL STORMS FAY LOCATED OVER AND OFF THE EAST COAST.
THE GREATEST THREATS WILL BE GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ALONG WITH SCATTERED TO NUMEROUS
SHOWERS WILL CONTINUE FOR THE NEXT FEW DAYS AS TROPICAL STORM FAY IS
EXPECTED TO MOVE BACK ACROSS NORTH FLORIDA THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
RKR
Flood, Lee
- When
- August 20, 12:00 PM EST to August 27, 12:00 PM EST
- Where
- Lee County, 1.85 mi NW of Estero to 4.25 mi WNW of Bonita Spgs
- Cause
- Heavy Rain / Tropical System
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 26.460, -81.830
Heavy rains of 6-14 inches associated with Tropical Storm Fay caused extensive sheet flow flooding from the Imperial River that runs through Bonita Springs. Flood damage was reported to numerous roads and homes with 500 residents evacuated to shelters. The preliminary damage estimates included $250,000 to roads and $250,000 to homes.
Flood, Highlands
- When
- August 20, 12:00 PM EST to August 21, 6:00 PM EST
- Where
- Highlands County, 3.93 mi WSW of Sebring Shores to 6.77 mi WNW of Lake Placid
- Cause
- Heavy Rain / Tropical System
- Property damage
- $220,000
- Reported by
- Emergency Manager
- Coordinates
- 27.510, -81.540
Widespread heavy rains of 5-12 inches associated with Tropical Storm Fay caused $150,000 in flood damage to washed out roads and culverts. Five homes along Arbuckle Creek received flood damage totaling $70,000.
Flood, Polk
- When
- August 20, 12:00 PM EST to August 25, 12:00 PM EST
- Where
- Polk County, 2.16 mi NNW of Frostproof Arpt to 2.07 mi NW of Frostproof Arpt
- Cause
- Heavy Rain / Tropical System
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 27.810, -81.210
Widespread 6 to 8 inches of rain fell in the eastern third of the county. Radar estimated rainfall of 14 inches that caused overland flooding just south of the intersection of Highway 60 and the Kissimmee River. Seven homes received up to 3 feet of water that caused $250,000 in damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 20, 20081 death · 1 event
- Hail and Damaging Wind in Texas, August 20, 2008$370,000 · 1.75 in hail · 2 events
- Flash Flooding and Damaging Wind in Texas, August 20, 2008$30,000 · 52 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 20, 2008$1,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in New Mexico, August 20, 2008$7,000 · 1.75 in hail · 3 events
- Tornado and Hail in Colorado, August 20, 2008EF0 · 3 events
- Hail in Colorado, August 20, 20080.88 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 20, 20081 event
- Damaging Wind in North Carolina, August 20, 200850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131703, 131704, 131705.